Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 237, NWS State College, PA

October 4, 2000Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 4, 2000, 7:24 PM EDT for Lancaster County, Pennsylvania. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 2000, 7:24 PM EDT (23:24 UTC)
Expired
Oct 4, 2000, 8:15 PM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

What was reported inside it

TimeReportWhereRemark
Oct 4, 7:45 PM EDTThunderstorm WindEphrata, PATrees and wires were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2000-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2000-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 042327
SVRCTP
PAC071-050015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
724 PM EDT WED OCT 4 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY.

* UNTIL 815 PM EDT.

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SEVERE THUNDERSTORMS FROM ADAMSTOWN TO
  ROTHSVILLE...MOVING EAST SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LEACOCK...LEOLA...BAREVILLE...AND TERRE HILL AT 730 PM.
  NEW HOLLAND AT 735 PM.
  PARADISE AT 740 PM.
  GAP AT 745 PM.
  CHRISTIANA AT 750 PM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

THESE ARE DANGEROUS STORMS WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS. LARGE HAIL OVER AN INCH IN DIAMETER HAS
OCCURRED WITH SIMILAR STORMS NORTHWESTK OF THE AREA DURING THE PAST FEW
HOURS.

$$

LAT...LON 4030 7612 4022 7622 4017 7629 4015 7649
          3992 7600 4004 7596 4007 7595 4015 7591

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:25 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 4, 3:25 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 PM EDT WED OCT 4 2000

INITIAL COLD FRNT IS WORKING IT WAY ACROSS THE COMMONWEALTH ATTM. MODELS
CONTINUE TO ADVERTISE...AS THEY HAVE FOR THE LAST SEVERAL DAYS...THAT
IT WILL STALL...AWAITING THE ARRIVAL OF THE NEXT SHORTWAVE.

TRACK OF THIS NEXT SFC LOW/SHORT WAVE CONTINUES TO LOOK ON A SIMILAR
PATH AS TODAY/S WAVE...AND WILL PLACE BULK OF THE PCPN OVER NWRN PA.
PCPN SHOULD ARRIVE AROUND DAYBREAK IN THE WEST AND THEN INTO THE NE
BY LATE MORN. THE MORN SHOULD BE DRY OVER THE SE WITH SCT SHOWER
ACTIVITY SPREADING ACROSS DURING THE AFTN.

PCPN SHOULD BE MORE WIDESPREAD WITH THIS STRONGER WAVE AND LAST
THROUGH THUR NIGHT MOST AREAS. FRIDAY WILL TURN COLDER FROM NW TO SE
AS AN EVEN STRONGER COLD FRNT PUSHES THROUGH THE REGION. IT HOWEVER
WILL BE LIMITED IN MOISTURE ON THE HEELS OF THURSDAY FRNTL SYSTEM.

EXTENDED...
CONTINUES TO LOOK COLD A5ND SHOWERY...WITH SNOW SHWRS IN THE NW...ALL
THREE DAYS AS UPR LOW/TROF LINGERS OVER WRN NY STATE THROUGH MONDAY.

.CTP...NONE.

GARTNER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:10 AM EDTSevere Thunderstorm WarningCTPWarren50 min
Oct 4, 5:53 AM EDTSevere Thunderstorm WarningCTPMcKean, Warren52 min
Oct 4, 8:11 AM EDTSevere Thunderstorm WarningCTPWarren64 min
Oct 4, 8:44 AM EDTSevere Thunderstorm WarningCTPMcKean31 min
Oct 4, 8:54 AM EDTSevere Thunderstorm WarningCTPElk36 min
Oct 4, 9:00 AM EDTSevere Thunderstorm WarningCTPMcKean, Potter45 min
Oct 4, 5:07 PM EDTSevere Thunderstorm WarningCTPDauphin, Schuylkill53 min
Oct 4, 5:07 PM EDTSevere Thunderstorm WarningCTPPerry53 min
Oct 4, 5:27 PM EDTSevere Thunderstorm WarningCTPLebanon63 min
Oct 4, 6:31 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.